Alert archive / Kansas / Areal Flood Warnings in 2008
Areal Flood Warning 21, NWS Topeka, KS
NWS Topeka, KS issued this areal flood warning at Sep 13, 2008, 3:33 AM CDT for Lyon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2008, 3:33 AM CDT (08:33 UTC)
- Expired
- Sep 13, 2008, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KTOP 130833 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CDT SAT SEP 13 2008 KSC111-131430- /O.NEW.KTOP.FA.W.0021.080913T0833Z-080913T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 333 AM CDT SAT SEP 13 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLOOD WARNING FOR... SOUTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS... * UNTIL 930 AM CDT * AT 331 AM CDT...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA AND BRING AN ADDITIONAL INCH OR MORE OF RAINFALL. THIS WILL LIKELY CAUSE ADDITIONAL FLOODING ACROSS SOUTHEAST LYON COUNTY. * LOCATIONS IMPACTED INCLUDE... HARTFORD... NEOSHO RAPIDS... OLPE... READING... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 143. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING OCCURS MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3817 9628 3855 9595 3839 9594 3816 9595 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 12, 11:52 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 12, 11:52 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1152 PM CDT FRI SEP 12 2008 .UPDATE... UPDATED AVIATION FOR 06Z TAFS. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .PREV DISCUSSION /307 PM CDT FRI SEP 12/... STILL PLENTY OF CONCERNS OVER THE SHORT TERM. MRNG UPPR AIR ANLYS INDCD THAT INDEED THE GFS WAS CORRECT IN DVLPNG THE MID LVL PV ANOMALY YESTERDAY...AND NOW THIS ANOMALY /PER AFTN WATER VAPOR/ WAS LOCATED OVR CNTRL KS. UPSTRM FM THE ANOMALY...UPPR LVL SHRTWV TROF WAS LOCATED OVR NW WY ASSOCIATED WITH A 100 KT H3 JET AND 40 TO 50 M HEIGHT FALLS. THE SURFACE LOW ASSOCIATED WITH THE PV ANOMALY AT 18Z WAS NEAR KHUT. MAIN AREA OF EXPANSIVE PRECIP CONTD TO MOVE NEWD THRU THE CWA. FIRST THING WE WILL HAVE TO DEAL WITH IS THE INDUCED SFC LO OVR CNTRL KS AND THIS IS PROGGED TO LIFT NEWD THRU THE CWA OVR THE NEXT 12 HRS DRAGGING THE WRMFNT OVR E-CNTRL KS NE WITH IT. MODIFIED 12Z RAOB FM KTOP INDCS ATMOSPHERE OVR SE KS CONTS TO DESTABILIZE WITH THE WEAK INHIBITION IN THIS TROPICAL ATMOSPHERE...ISO CONVECTION IS EXPECTED TO INCREASE IN COVERAGE AND INTENSITY OVR THE SRN CWA INTO THE EARLY EVNG. ISO SVR WX WL BE POSSIBLE IN THIS ZONE. GIVEN THE ENHANCED LO LVL FLOW ARND THE SFC CYCLONE...ISO TORNADOES CONT TO BE THE MAIN SVR WX THREAT THIS EVNG. THIS TREND SHLD QUICKLY END BY MID/LATE EVNG AS LO LVL ATMOSPHERE STABILIZES. OTHERWISE...AS SFC LO MOVES NEWD TONIGHT...EXPANSIVE AREA OF PRECIP SHLD TEND TO MOVE WITH IT TO OUR NE. CDFNT BEHIND THE LO SHLD CONT TO PROVIDE A FOCUS FOR PRECIP THOUGH THRU THE NIGHT GIVEN CONFLUENT FLOW INTO THE FRONTAL ZONE AND THE TROPICAL AIRMASS/WEAK STABILITY. PRECIP AREA SHLD BE INCREASINGLY NARROW TONIGHT THOUGH...WITH THE MAIN AXIS SETTING UP FM ARND COUNCIL GROVE/EMPORIA NORTHEAST TO TOP/LWC. ADDITIONAL AMOUNTS IN THIS ZONE ARE LIKELY TO BE IN THE 1 TO 1.5 INCH RAIN AND GIVEN THE ONGOING MINOR FLOODING ACRS THE AREA...WL KEEP THE FLOOD WATCH GOING THRU 12Z ON SAT IN THAT AREA. AS UPPR LVL SHRTWV OVR WY EJECTS NEWD THRU NEB/IA ON SAT MRNG...CDFNT WL START TO MAKE PROGRESS TO THE SE THRU THE CWA. THUS STARTING AFTER MIDNIGHT TONIGHT...THE NW CWA SHLD START TO SEE THE PRECIPITATION END. THUS WILL CANCEL THE FLOOD WATCH FOR THE NW CWA WITH THIS PACKAGE. SFC CDFNT WL HAVE A HARD TIME MAKING IT OUT OF THE FA THRU THE DAY ON SAT THOUGH GIVEN THE BLOCKING PATTERN TO THE S AND E OF THE FA. THUS HAVE INCREASED GOING POPS DURING THE DAY ON SAT...BUT PRECIPITATION IS EXPECTED TO GENERALLY BE LIGHTER...AND THUS ATTM WILL NOT EXTEND THE FLOOD WATCH INTO THE DAY ON SAT. DID INCREASED HIGHS IN OUR NW ON SAT THOUGH WITH MORE SUN IS EXPECTED AS SUBSIDENCE MOVES INTO THE CWA FM THE NW. BOUSTEAD SATURDAY NIGHT AND SUNDAY...BIGGEST CONCERN DURING THE PERIOD IS THE 12Z MODEL GUIDANCE INDICATING DEFORMATION BAND ASSOCIATED WITH REMNANTS OF HURRICANE IKE BRINGING ANOTHER BAND OF TROPICAL PRECIPITATION ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS DURING THE PERIOD. THE WESTERN EXTENT OF THIS DEFORMATION TROPICAL PRECIPITATION WILL HAVE A SHARP CUT OFF ACROSS THE CWA AS LARGE SCALE SUBSIDENCE WILL BE WORKING IN WEST OF THIS DEFORMATION ZONE. FOR NOW...IF REMNANTS OF IKE WILL HAVE AN EFFECT ON THE CWA...THE BEST CHANCE LOOKS TO BE DURING THE OVERNIGHT HOURS OF SATURDAY INTO THE EARLY MORNING HOURS...AND THE AERIAL EXTENT LOOKS MOST LIKELY ALONG AND SOUTHEAST OF INTERSTATE 35. THE NATIONAL HURRICANE CENTER TRACK FOR THE REMNANTS OF IKE TAKES THE CENTROID TRACK FOR IKE FURTHER EAST THAN 12Z GUIDANCE INDICATES...SO NO CONFIDENCE TO EXTEND THE FLOOD WATCH AT THIS TIME...BUT CERTAINLY SOMETHING TO WATCH AS THE TRACK AND SPEED OF IKE ARE BETTER UNDERSTOOD WITH RESPECT TO THE TIMING OF THE STRONG UPPER LEVEL SHORTWAVE TROUGH EJECTING EAST THROUGH THE CENTRAL PLAINS DURING THE PERIOD. EXTENDED...SUNDAY EVENING...THE STRONG UPPER LEVEL SHORTWAVE TROUGH IS EXPECTED TO HAVE PUSHED EAST OF THE CWA...BRINGING LARGE SCALE SUBSIDENCE OVER THE CENTRAL PLAINS. AT THIS TIME...THE PASSAGE OF THIS SHORTWAVE TROUGH IS EXPECTED TO SHUNT THE REMNANTS OF HURRICANE IKE OFF TO THE EAST OF THE CENTRAL PLAINS BY 00Z MONDAY. FROM MONDAY ON...GENERAL UPPER PATTERN WILL BE DEFINED BY UPPER LEVEL RIDGE SLOWLY BUILDING INTO THE REGION. UPPER LEVEL RIDGE LOOKS SLOW TO BUILD IN...BUT CANNOT SEE ANY SMALL SCALE FEATURES IN WEAK NORTHWESTERLY FLOW ALOFT TO THROW POPS IN THE FORECAST ATTM. HAVE A DRY FORECAST GOING FOR THE EXTENDED...TEMPERATURES NEAR OR JUST BELOW CLIMO ARE EXPECTED. CAVANAUGH && .AVIATION... INVERTED SFC TROUGH REMAINS WEST OF THE TERMINALS SEPARATING LIFR CIGS AND VSBY TO THE WEST AND GENERALLY VFR CONDITIONS EAST. LATEST RUC AND NAM MSLP PROG BRINGS THE TROUGH THROUGH MHK AROUND 08Z AND TOP AND FOE AROUND 10Z. EXPECT MVFR CONDITIONS TO PREVAIL DUE TO PRECIP WITH CIGS BKN015 AND VSBY AROUND 3SM WITH TEMPO VFR WHEN NOT IN THE PRECIP. ONCE THE SFC TROUGH SLOWLY SLIDES EAST...IFR CONDITIONS SHOULD MOVE INTO THE TERMINALS. TIMING OF THIS CONTINUES TO BE THE MAIN SOURCE OF UNCERTAINTY. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL 7 AM SATURDAY FOR KSZ010-KSZ011-KSZ012-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037 -KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. &&
Hazardous weather outlook, Sep 12, 11:17 AM CDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1117 AM CDT FRI SEP 12 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-131630- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1117 AM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN...SOME LOCALLY HEAVY WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THIS WILL CONTINUE TO LEAD TO LOCALIZED FLOODING OF CREEKS AND RIVERS INTO THE WEEKEND. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA. THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE...OR ALONG AND EAST OF THE KANSAS TURNPIKE. THE THREAT FOR SEVERE WEATHER WILL BE ANYTIME TODAY BEFORE 8 PM THIS EVENING. ISOLATED TORNADOES ARE THE MAIN SEVERE WEATHER HAZARD TODAY. A NEARLY STATIONARY BOUNDARY EXTENDS ACROSS NORTHEAST KANSAS TODAY. TO THE SOUTH OF THE BOUNDARY...THE ATMOSPHERE IS WARM AND VERY HUMID. DUE TO FAVORABLE LOW LEVEL SHEAR NEAR THIS BOUNDARY...AND AN INCREASINGLY UNSTABLE AIRMASS THIS AFTERNOON...AN ISOLATED SUPERCELL AND ASSOCIATED TORNADO THREAT MAY DEVELOP OVER EAST CENTRAL KANSAS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW CREEKS AND RIVERS MAY CONTINUE TO FLOOD INTO THE WEEKEND...ESPECIALLY IN PORTIONS OF EAST CENTRAL KANSAS WHERE THE REMNANTS OF HURRICANE IKE COULD BRING ADDITIONAL MODERATE AMOUNTS OF RAIN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE ENTIRE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS EAST CENTRAL KANSAS TODAY. BOUSTEAD
In the hours before
Local storm report, Sep 12, 11:22 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1122 PM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLOOD 4 SW LAWRENCE 38.93N 95.29W
09/12/2008 DOUGLAS KS NWS EMPLOYEE
STREET FLOODING WITH FLOWING WATER OF ABOUT 5 INCHES DEEP
ON 26TH STREET NEAR HOLCOM PARK. WATER COVERING THE
STREET UP TO THE CROWN OF THE ROAD.
&&
WOLTERSLocal storm report, Sep 13, 12:25 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1225 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HEAVY RAIN 7 NW ALMA 39.09N 96.38W
09/13/2008 M2.60 INCH WABAUNSEE KS TRAINED SPOTTER
24 HOUR TOTAL
&&Local storm report, Sep 13, 12:27 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1227 AM CDT SAT SEP 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HEAVY RAIN E LAWRENCE 38.97N 95.24W
09/13/2008 M4.01 INCH DOUGLAS KS TRAINED SPOTTER
STORM TOTAL. 3.54 INCHES IN PAST 24 HOURS.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:38 PM CDT | River Flood Warning | TOP | Marshall | 19 hr |
| Sep 12, 9:32 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Sep 12, 11:12 PM CDT | River Flood Warning | TOP | Lyon, Osage | 11 hr |
| Sep 13, 2:38 AM CDT | Areal Flood Warning | TOP | Jackson, Morris, Shawnee, Wabaunsee | 6 hr |
| Sep 13, 4:07 AM CDT | Areal Flood Warning | TOP | Coffey, Douglas, Franklin, Osage | 3 hr |
| Sep 13, 7:00 AM CDT | Areal Flood Warning | TOP | Coffey, Douglas, Franklin, Osage | 3 hr |
| Sep 13, 8:00 AM CDT | River Flood Warning | TOP | Osage | 12 hr |
| Sep 13, 9:38 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 4 hr |
Nearby
Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.